Hail, Jefferson
- When
- April 9, 7:31 PM CST
- Where
- Jefferson County, 3.69 mi W of Daykin
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.320, -97.350
Thunderstorms developed during the afternoon over the high Plains of northeast Colorado and southwest Nebraska ahead of a cold front. These thunderstorms tracked to the east through the evening entering southeast Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Thunderstorms developed during the afternoon over the high Plains of northeast Colorado and southwest Nebraska ahead of a cold front. These thunderstorms tracked to the east through the evening entering southeast Nebraska. Although instability was limited, strong shear allowed for a couple of supercells to track across the area producing one short-lived tornado, and numerous reports of large hail. The thunderstorms exited the area by early morning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 9, 5:29 PM CST, 2 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 629 PM CDT Sun Apr 9 2017 .SHORT TERM...(Tonight through Wednesday) Issued at 341 PM CDT Sun Apr 9 2017 Large scale flow via WV imagery this aftn was depicting a shortwave trof situated over the nrn high plains beginning to push into the wrn Dakotas. Meanwhile...88D regional mosaic was showing a narrow line of convection forming in the panhandle along a dryline/20deg sfc dew point depressions. At this point...HIRES models indicate the environment will become less supportive for severe storm early this evening. Deep layer shear will remain relatively strong...but CAPE drop off dramatically. Cannot totally rule out the possibility for one or two severe/near severe storms though with hail possible over the nrn CWA. Toward mid/late evening...the RAP13 advertises a narrow line convection forming along increasing bndry lyr threat-E convergence along/south of the I-80 corridor associated with a cold front dropping into the cntrl Plains. With DCAPES around 1200J/kg coupled with increasing lyr Theta-E diff...seems possible a few storms may produce severe/near-severe winds gusts over the srn CWA. Monday aftn...NAM12/GFS20/CMC all prog secondary shot of cold air advection into the CWA with another round of pcpn activity mainly over the nrn CWA being driven by rather strong 305-310k isentropic upglide. More pcpn possible on Wednesday with the passage of a shortwave trof coupled with warm front lifting thru the region. .LONG TERM...(Wednesday night through Sunday) Issued at 341 PM CDT Sun Apr 9 2017 GFS20/ECM/CMC all advertise a progressive pattern during the extended pds with pcpn chances from Thursday night into Saturday evening. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 627 PM CDT Sun Apr 9 2017 Thunderstorms across central NE appear to have enough support to possibly hold together to affect the TAF sites within a few hours, by 01-02z at KOFK/KLNK and 02-03z at KOMA. Have put in about 2-3 hour window of thunder at all TAF sites. Otherwise, VFR initially, but becoming MVFR at KOFK through the night. Gusty northwest winds developing tomorrow morning, with a few showers in the vicinity of KOFK. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...DEE LONG TERM...DEE AVIATION...
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 452 PM CDT Sun Apr 9 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-101200- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 452 PM CDT Sun Apr 9 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND MONDAY Scattered thunderstorms are possible this evening. A few of these storms may become strong to severe, with large hail and damaging winds the main threats. The potential is highest from southeasternmost Nebraska into southwest Iowa. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY There will be a chance for thunderstorms Wednesday and Wednesday night, and again from Friday into Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight or Monday.
Special Weather Statement National Weather Service Omaha/Valley Nebraska 826 PM CDT SUN APR 9 2017 NEZ043-050-051-100200- Saunders NE-Butler NE-Colfax NE- 826 PM CDT SUN APR 9 2017 ...Significant Weather Advisory for SOUTHERN COLFAX...EASTERN BUTLER AND NORTHWESTERN SAUNDERS COUNTIES UNTIL 900 PM CDT... At 825 PM CDT, Doppler radar was tracking a strong thunderstorm near David City, or 18 miles southeast of Columbus, moving east at 35 mph. Pea size hail will be possible with this storm. Locations impacted include... Wahoo, David City, Brainard, Weston, Prague, Octavia, Malmo, Bruno, Linwood and Abie. This includes Highway 92 IN Nebraska between mile markers 419 and 446. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4109 9713 4137 9722 4144 9678 4120 9662 TIME...MOT...LOC 0125Z 250DEG 38KT 4127 9707 KERN
The Grand Island radar (KUEX), 93 km away, was scanning. The volume nearest the first event began at 01:30 UTC.
15 hail, 1 tornado. Local standard time, as filed.
A storm chaser captured photographic images of a short-lived weak tornado that occurred as a supercell crossed the surface boundary. No damage was observed in the area and the tornado quickly dissipated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyThe tornado archive for Nebraska, 2017Warnings in Nebraska, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680239, 680240, 680260, 680241, 680245, 680242, 680243, 680246, 680248, 680249, 680251, 680252, 680253, 680254, 680256, 680257.